Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 9, NWS Grand Forks, ND

June 7, 2015Kittson County, Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2015, 2:33 PM CDT for Kittson County, Marshall County, Minnesota. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2015, 2:33 PM CDT (19:33 UTC)
Expired
Jun 7, 2015, 3:02 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Kittson County, MN, Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 2:40 PM CDTTSTM WND GST 562 Wsw Donaldson, MNPEAK WIND REPORTED AT THE DONALDSON MNDOT RWIS SITE ON HWY 11.
Jun 7, 2:40 PM CDTHAIL 14 Ese Donaldson, MNTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS53 KFGF 071933
SVRFGF
MNC069-089-072030-
/O.NEW.KFGF.SV.W.0009.150607T1933Z-150607T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
233 PM CDT SUN JUN 7 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KITTSON COUNTY IN NORTHWESTERN MINNESOTA...
  WESTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 330 PM CDT

* AT 232 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DONALDSON...
  OR 27 MILES EAST OF GRAFTON...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  STEPHEN AROUND 240 PM CDT.
  ENGLUND AROUND 255 PM CDT.
  FLORIAN AROUND 300 PM CDT.
  OLD MILL STATE PARK AROUND 315 PM CDT.
  NEWFOLDEN AROUND 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4859 9705 4869 9682 4836 9630 4821 9667
TIME...MOT...LOC 1932Z 316DEG 22KT 4855 9683 

HAIL...1.25IN
WIND...<50MPH
 
$$

HOPKINS
1 follow-up statement
854 
WWUS53 KFGF 072002
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
302 PM CDT SUN JUN 7 2015

MNC069-089-072011-
/O.CAN.KFGF.SV.W.0009.000000T0000Z-150607T2030Z/
KITTSON MN-MARSHALL MN-
302 PM CDT SUN JUN 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KITTSON AND
WESTERN MARSHALL COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND FORKS.

LAT...LON 4859 9705 4869 9682 4836 9630 4821 9667
TIME...MOT...LOC 1959Z 316DEG 22KT 4842 9664 

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:44 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 7, 12:44 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1244 PM CDT SUN JUN 7 2015

.UPDATE...
ISSUED AT 1234 PM CDT SUN JUN 7 2015

FORECAST IN GOOD SHAPE WITH CONVECTIVE TEMPS BEING
REACHED...NOTICED BY THE FIRST FEW CELLS POPPING UP IN THE LAST
HOUR IN SOUTHERN MANITOBA AND A SHOWER DEVELOPING IN PEMBINA
COUNTY. EXPECT TO SEE COVERAGE CONTINUE TO INCREASE ACROSS NW MN
AND THE NORTHERN RRV AND ACTIVITY WILL TRACK SE DURING THE
AFTERNOON. GENERAL THUNDER THREATS OF SMALL HAIL...GUSTY WINDS AND
BRIEF DOWNPOURS ARE THE PRIMARY IMPACTS.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 303 AM CDT SUN JUN 7 2015

ANY THUNDERSTORM CHANCES THIS AFTERNOON AND TEMPERATURES
THROUGHOUT THE PERIOD WILL BE THE MAIN FORECAST CONCERNS.

UPPER TROUGH CONTINUES TO DIG INTO THE NORTHERN PLAINS...WITH THE
MAIN SHORTWAVE EXPECTED TO SHIFT EASTWARD INTO MN TODAY. THE SFC
LOW OVER THE EASTERN CWA WILL MOVE OFF AND THERE SHOULD BE A
DECENT GRADIENT WITH NORTHWESTERLY WINDS BEHIND IT. DENSE FOG THIS
MORNING SHOULD QUICKLY SCOUR OUT SHORTLY AFTER SUNRISE. WITH
PLENTY OF SUN...TEMPS SHOULD GET UP INTO THE 70S TO NEAR 80 IN THE
WEST. WITH WARM SFC TEMPS AND FAIRLY COOL AIR ALOFT...THERE SHOULD
BE SOME PRETTY STEEP LAPSE RATES DEVELOPING AND MODELS ARE SHOWING
1500-2000 J/KG OF CAPE BY THIS AFTERNOON. HOWEVER...DEEP LAYER
BULK SHEAR VALUES ARE ONLY AROUND 25KTS SO NOT REALLY EXPECTING
ANY SEVERE. KEPT SOME ISOLATED TO SCATTERED POPS GOING FOR THIS
AFTERNOON WITH HIGHEST VALUES IN THE NORTHEASTERN COUNTIES.

TONIGHT...ANY CONVECTION WILL QUICKLY DISSIPATE AFTER SUNSET AS WE
LOSE HEATING. NORTHWEST SFC WINDS WILL CONTINUE AND SHOULD KEEP
SOME MIXING GOING. WILL CONTINUE TO KEEP LOWS IN THE MID TO UPPER
50S OVERNIGHT. THE QUIET WEATHER WILL CONTINUE INTO TOMORROW WITH
NORTHWESTERLY FLOW ALOFT AND EVEN WARMER AIR MOVING INTO THE AREA.
THINK THAT HIGHS WILL REACH THE 80S AT LEAST FROM THE RED RIVER
VALLEY WESTWARD.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 303 AM CDT SUN JUN 7 2015

MONDAY NIGHT THROUGH TUESDAY NIGHT...NORTHWESTERLY FLOW ALOFT
CONTINUES WITH A SHORTWAVE MOVING THROUGH SOUTHERN CANADA. THE
SHORTWAVE WILL HELP PUSH A COLD FRONT THROUGH THE CWA
TUESDAY...AND MODELS BREAK OUT SOME PRECIP ALONG THE BOUNDARY.
STILL SOME VARIATION ON EXACTLY HOW MUCH COVERAGE SO KEPT POPS
MODEST FOR NOW AND CAN TAKE ANOTHER LOOK LATER ON. EVEN WITH A
COLD FRONT MOVING THROUGH TUESDAY THERE SHOULD BE DECENT WARMING
PARTICULARLY IN THE SOUTH WHERE 850MB TEMPS IN THE 20S C STICK
AROUND LONGER. KEPT HIGHS IN THE UPPER 70S AND 80S. SFC HIGH
BEHIND THE BOUNDARY TUESDAY NIGHT SHOULD HELP THE LOWS DROP INTO
THE LOW TO MID 50S.

WEDNESDAY-SATURDAY...WEDNESDAY LOOKS MAINLY DRY WITH SEASONABLE
TEMPS UNDER WEAK HIGH PRESSURE AND FAIRLY ZONAL FLOW ALOFT.

THE GLOBAL MODELS CONTINUE TO SHOW A CONSISTENT SIGNAL FOR
CONVECTION ACROSS PARTS OF THE NORTHERN PLAINS LATER WED INTO
THU....AS UPPER LEVEL ENERGY INTERACTS WITH A LOW-LEVEL BAROCLINIC
ZONE...WITH STRONG NORTHWARD MOISTURE TRANSPORT. HOWEVER...THE
GFS/GEM/ECMWF DIFFER ON PLACEMENT OF UPPER SHORTWAVE TROUGHS
EJECTING FROM A DIFFUSE WESTERN TROUGH. THE 00Z ECMWF KEEPS MUCH OF
THE PRECIP SOUTH TOWARDS THE SD BORDER...WHILE THE GFS IS A BIT
FARTHER NORTH. TEMPS THURSDAY WILL HINGE ON CLOUDS/PRECIP.

LOWER CONFIDENCE BY LATE IN THE PERIOD. WEAK RIDGING ALOFT IS
PROGGED WITH NO STRONG PRECIP SIGNAL OVER THE AREA...ALTHOUGH THE
GFS/ECMWF DO INDICATE SOME UPPER LEVEL ENERGY REMAINING OVER PARTS
OF THE PLAINS/MIDWEST. TEMPS SHOULD BE SEASONABLE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1234 PM CDT SUN JUN 7 2015

VFR CIGS TO BECOME SCT-BKN AS TEMPERATURES RISE TO CONVECTIVE
VALUES. SHOWERS AND TSRA TO BECOME MORE SCT AS THE AFTERNOON GOES
ON. CANNOT RULE OUT SOME SMALL HAIL AND GUSTY WINDS WITH STRONGER
STORMS. STORMS AND CIGS TO DIMINISH THIS EVENING WITH LOSS OF
HEATING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JK
SHORT TERM...JR
LONG TERM...JR/MAKOWSKI
AVIATION...VOELKER
Hazardous weather outlook, Jun 7, 6:46 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 AM CDT SUN JUN 7 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
646 AM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT COULD
PRODUCE BRIEF DOWNPOURS AND LIGHTNING. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

In the hours before

Special weather statement, Jun 7, 1:32 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
132 PM CDT SUN JUN 7 2015

MNZ001-007-NDZ016-071930-
WEST POLK MN-WEST MARSHALL MN-EASTERN WALSH COUNTY ND-
132 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK AND EAST CENTRAL WALSH COUNTIES UNTIL 230 PM CDT...

AT 131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WARSAW...OR 11 MILES EAST OF GRAFTON...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BIG WOODS AROUND 150 PM CDT.
  ARGYLE AROUND 205 PM CDT.
  ALVARADO AROUND 210 PM CDT.
  MARCH AROUND 215 PM CDT.
  WARREN AROUND 225 PM CDT.

LAT...LON 4841 9733 4853 9714 4818 9651 4799 9680
TIME...MOT...LOC 1831Z 315DEG 23KT 4842 9716

VOELKER
Local storm report, Jun 7, 2:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
226 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             3 N ALVARADO            48.24N 97.00W
06/07/2015  M1.00 INCH       MARSHALL           MN   FIRE DEPT/RESCUE

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:09 PM CDTSpecial Weather StatementFGFOtter Tail66 min
Jun 6, 7:39 PM CDTSpecial Weather StatementFGFOtter Tail36 min
Jun 6, 11:21 PM CDTDense Fog AdvisoryFGFKittson, Marshall, Polk8 hr
Jun 7, 1:32 PM CDTSpecial Weather StatementFGFMarshall58 min
Jun 7, 1:45 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk60 min
Jun 7, 1:57 PM CDTSevere Thunderstorm WarningFGFKittson63 min
Jun 7, 2:13 PM CDTTornado WarningFGFMarshall, Polk47 min
Jun 7, 3:13 PM CDTSevere Thunderstorm WarningFGFNorman, Polk62 min
Jun 7, 3:39 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau32 min
Jun 7, 3:48 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake42 min
Jun 7, 4:38 PM CDTSevere Thunderstorm WarningFGFMahnomen29 min
Jun 7, 4:39 PM CDTSevere Thunderstorm WarningFGFPolk36 min
Jun 7, 5:59 PM CDTSpecial Weather StatementFGFHubbard61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.